Alert archive / Michigan / Beach Hazards Statements in 2025

Beach Hazards Statement 15, NWS Grand Rapids, MI

August 11, 20254 counties in Michigan

NWS Grand Rapids, MI issued this beach hazards statement at Aug 11, 2025, 10:27 AM EDT for 4 counties in Michigan. It was in force for 7 hr.

The area

The counties it named.

The facts

Issued
Aug 11, 2025, 10:27 AM EDT (14:27 UTC)
Expired
Aug 11, 2025, 5:00 PM EDT
In force
7 hr
Issued by
NWS Grand Rapids, MI

Counties Allegan County, MI, Muskegon County, MI, Ottawa County, MI, Van Buren County, MI

The radar

The Grand Rapids radar (KGRR), 52 km from the middle of the area, began a volume at 14:31 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Detroit, MI (KDTX), launched 12:00Z, 2.5 hours before the alert went out and 222 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Detroit, MI at 12:00Z on 2025-08-11Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 475 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Detroit, MI at 12:00Z on 2025-08-11The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -78 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
475 J/kg
Mixed-layer CIN
-43 J/kg
Mixed-layer LCL
1209 m above ground
0-6 km bulk shear
12 kt
0-1 km storm-relative helicity
-78 m²/s²
0-3 km storm-relative helicity
-91 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

074 
WHUS43 KGRR 111427
CFWGRR

Coastal Hazard Message
National Weather Service Grand Rapids MI
1027 AM EDT Mon Aug 11 2025

MIZ050-056-064-112100-
/O.NEW.KGRR.BH.S.0015.250811T1427Z-250811T2100Z/
Muskegon-Ottawa-Allegan-
1027 AM EDT Mon Aug 11 2025

...BEACH HAZARDS STATEMENT IN EFFECT UNTIL 5 PM EDT THIS
AFTERNOON...

* WHAT...High wave action, strong currents, and dangerous 
  swimming conditions expected. Piers may be heavily swamped by 
  waves.

* WHERE...Muskegon, Ottawa and Allegan counties.

* WHEN...Until 5 PM EDT this afternoon.

* IMPACTS...Strong currents can pull swimmers into deeper water 
  and high waves can sweep people off piers.

* ADDITIONAL DETAILS...South facing beaches will be the most 
  dangerous through this afternoon.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Remain out of the water to avoid hazardous swimming conditions
and do not venture out on piers. Please check with your local
authorities on potential beach closures.

&&

$$

Thomas
2 follow-up statements
940 
WHUS43 KGRR 111443
CFWGRR

Coastal Hazard Message
National Weather Service Grand Rapids MI
1043 AM EDT Mon Aug 11 2025

MIZ071-112100-
/O.EXA.KGRR.BH.S.0015.000000T0000Z-250811T2100Z/
Van Buren-
1043 AM EDT Mon Aug 11 2025

...BEACH HAZARDS STATEMENT IN EFFECT UNTIL 5 PM EDT THIS
AFTERNOON...

* WHAT...High wave action, strong currents, and dangerous 
  swimming conditions expected. Piers may be heavily swamped by 
  waves.

* WHERE...Van Buren county.

* WHEN...Until 5 PM EDT this afternoon.

* IMPACTS...Strong currents can pull swimmers into deeper water 
  and high waves can sweep people off piers.

* ADDITIONAL DETAILS...South facing beaches will be the most 
  dangerous through this afternoon.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Remain out of the water to avoid hazardous swimming conditions
and do not venture out on piers. Please check with your local
authorities on potential beach closures.

&&

$$

MIZ050-056-064-112100-
/O.CON.KGRR.BH.S.0015.000000T0000Z-250811T2100Z/
Muskegon-Ottawa-Allegan-
1043 AM EDT Mon Aug 11 2025

...BEACH HAZARDS STATEMENT REMAINS IN EFFECT UNTIL 5 PM EDT THIS
AFTERNOON...

* WHAT...High wave action, strong currents, and dangerous 
  swimming conditions expected. Piers may be heavily swamped by 
  waves.

* WHERE...Muskegon, Ottawa and Allegan counties.

* WHEN...Until 5 PM EDT this afternoon.

* IMPACTS...Strong currents can pull swimmers into deeper water 
  and high waves can sweep people off piers.

* ADDITIONAL DETAILS...South facing beaches will be the most 
  dangerous through this afternoon.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Remain out of the water to avoid hazardous swimming conditions
and do not venture out on piers. Please check with your local
authorities on potential beach closures.

&&

$$
358 
WHUS43 KGRR 112100
CFWGRR

Coastal Hazard Message
National Weather Service Grand Rapids MI
500 PM EDT Mon Aug 11 2025

MIZ050-056-064-071-112200-
/O.EXP.KGRR.BH.S.0015.000000T0000Z-250811T2100Z/
Muskegon-Ottawa-Allegan-Van Buren-
500 PM EDT Mon Aug 11 2025

...BEACH HAZARDS STATEMENT WILL EXPIRE AT 5 PM EDT THIS
AFTERNOON...

Conditions have improved significantly from earlier.

$$

What forecasters said that day

The local office's own words before this beach hazards statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Rapids, MI wrote its last area forecast discussion before this beach hazards statement went out at Aug 11, 7:59 AM EDT, 2 hours 28 minutes earlier. Its key messages:

  • Periodic chances for showers and storms through Tuesday night
  • Cooler and less humid second half of the week
  • Heat and humidity return for next weekend
Area forecast discussion, Aug 11, 7:59 AM EDT, 2 hours 28 minutes before
Area Forecast Discussion
National Weather Service Grand Rapids MI
759 AM EDT Mon Aug 11 2025

.KEY MESSAGES...

- Periodic chances for showers and storms through Tuesday night

- Cooler and less humid second half of the week

- Heat and humidity return for next weekend

&&

.DISCUSSION...
Issued at 343 AM EDT Mon Aug 11 2025

- Periodic chances for showers and storms through Tuesday night

Warm and uncomfortably humid air mass remains in place through Tue
night, with a series of weak disturbances rippling through to
touch off showers/storms until a cooler and drier air mass arrives
midweek.

Thunderstorms ongoing around Ludington and isolated showers north
of M-20 should trend less probable as the day goes on. Then the
chance of thunderstorms shifts east of a South Haven / Ionia /
Alma line this afternoon along a wind confluence zone. Most of the
CAMs develop some convection in that area despite neutral/unfavorable
upper-level dynamics. The HRRR is among the weaker solutions but
that is probably due to it drying out the boundary layer well
below the NBM mean. If storms develop, there will be 1000-1500
J/kg of CAPE but little deep-layer shear. The mode will continue
to be hit-or-miss downpours and isolated stronger wind gusts over
40 mph.

The next wave originating from Kansas thunderstorms along with a
weak LLJ will set up additional scattered storms to develop over a
decent portion of our area late Mon night to early Tue morning.
Additional storm redevelopment becomes most likely within the HREF
for Tue afternoon, again south of a South Haven - Alma line. Both
waves of thunderstorms may carry a threat of gusty winds, perhaps
isolated severe. Rainfall will also be efficient. HREF LPMM for
Tue has a potential for spotty rain totals greater than 3 inches
south of Holland-Lansing where storms might repeat.

- Cooler and less humid second half of the week

The cold front will be mostly through the forecast area by 12z
Wednesday, but there may be a few lingering showers early Wednesday
across the far southern portion of the area.

Otherwise a nice Canadian sfc ridge will follow in the wake of the
cold front. This feature, and a flow from the NE, along with lower
upper heights will all point toward a cool down compared to the
recent 90s much of the area has seen. Dew points will also drop to
more comfortable levels for most people as they drop down to the
upper 50s to around 60F. The drier air, and ridging at the sfc
should keep most areas dry through Friday.

- Heat and humidity return for next weekend

The brief respite in the heat and humidity will come to an end by
Saturday. The lower heights over the region late in the week will
give way to another building ridge across the Upper Midwest. This
scenario will help to push the stalled front that went through, back
north as a strengthening warm front with increasing southerly
flow.

There is a bit of uncertainty regarding precipitation chances for
next weekend. This is because with the heat dome building, plenty of
fuel will become available for storms to erupt along and just north
of the front with the wave of low pressure moving along it. How this
potential MCS propagates will depend on the position of it and the
instability gradient. The showers and storms could stay well north
of the area, but they could also propagate their way down into
the area.

&&

.AVIATION /12Z TAFS THROUGH 12Z TUESDAY/...
Issued at 759 AM EDT Mon Aug 11 2025

This is not a particularly high-confidence forecast, as there is
potential for showers or scattered thunderstorms much of the time
but it will be difficult to pin down if and exactly when one will
affect a given aerodrome.

Starting with MKG this morning, ceilings below 2,000 feet (and
some IFR) over Wisconsin/Illinois have made inroads across part
of Lake Michigan. Models have been indicating Holland (BIV) to
Ludington (LDM) including MKG are most likely to be affected.
Farther east, daytime cumulus clouds above 3,000 feet are more
favored to develop later this morning.

A good number of short-term models pop up scattered showers or
thunderstorm cells this afternoon into evening around AZO, BTL,
LAN, and/or JXN. If a more robust convective cell were to develop,
it could produce temporary IFR under heavy rain, and also some
localized LLWS and surface gusts greater than 30 knots.

There is another chance of thunderstorms during the overnight
period into Tuesday morning, which would also have a threat of
LLWS and surface wind shifts/gusts. Models differ quite a lot on
the evolution of this threat for now.

&&

.MARINE...
Issued at 343 AM EDT Mon Aug 11 2025

We are looking at most of this upcoming week seeing lighter winds
and smaller waves for our nearshore waters, aside from the short-
term wind and wave impacts that thunderstorms may have through
Tuesday night.

The first half of the week will see a front laid across the area,
slowly sinking south through Tuesday night. There are no
significant waves riding along this front, so the pressure
gradient remains relatively light. Even behind the front on
Wednesday. What we will see behind the front is an offshore flow
set up. This will support another likely upwelling event.

The next system will approach the area late Friday into Saturday.
It is looking like the winds will pick up in this time frame as
the gradient increases with a developing warm front to our SW. It
looks like any headline potential will likely stay low until at
least Friday.

&&

.GRR WATCHES/WARNINGS/ADVISORIES...
MI...None.
MARINE...None.

&&

DISCUSSION...CAS/NJJ
AVIATION...CAS
MARINE...NJJ
Hazardous weather outlook, Aug 11, 4:19 AM EDT, 6 hours 8 minutes before
Hazardous Weather Outlook
National Weather Service Grand Rapids MI
419 AM EDT Mon Aug 11 2025

MIZ037>040-043>046-050>052-056>059-064>067-071>074-120830-
Mason-Lake-Osceola-Clare-Oceana-Newaygo-Mecosta-Isabella-Muskegon-
Montcalm-Gratiot-Ottawa-Kent-Ionia-Clinton-Allegan-Barry-Eaton-
Ingham-Van Buren-Kalamazoo-Calhoun-Jackson-
419 AM EDT Mon Aug 11 2025

This hazardous weather outlook is for portions of southwest Lower
Michigan.

.DAY ONE...Today and Tonight

There is a chance of thunderstorms this afternoon, mainly east of
South Haven, Ionia, and Alma. Lightning and isolated wind gusts
over 40 mph are possible. Additional thunderstorms are possible
over portions of Southwest Michigan late tonight, with gusty winds
again possible.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

Occasional scattered thunderstorms are expected Tuesday into
Tuesday night. Spotty heavy rainfall totals may lead to water over
roads in low spots within urban or poor drainage areas.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected.

LMZ844>849-120830-
St Joseph to South Haven MI-South Haven to Holland MI-
Holland to Grand Haven MI-Grand Haven to Whitehall MI-
Whitehall to Pentwater MI-Pentwater to Manistee MI-
419 AM EDT Mon Aug 11 2025

This hazardous weather outlook is for the nearshore waters from
St Joseph to Manistee.

.DAY ONE...Today and Tonight

Thunderstorms over Lake Michigan late tonight could produce wind
gusts greater than 35 knots.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

Scattered thunderstorms are possible over Lake Michigan on
Tuesday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected.

The office that day

Everything else NWS Grand Rapids, MI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 11, 10:29 AM EDTSmall Craft AdvisoryGRR7 hr

Nearby

Beach Hazards Statements in Michigan, 2025Every beach hazards statement in 2025

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.